New York, 2011

High Wind in New York, April 16, 2011

April 16, 2011 · NWS BUF · 4 events in 4 counties and zones

An area of low pressure moved across the eastern Great Lakes region. The system brought strong winds to the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An area of low pressure moved across the eastern Great Lakes region. The system brought strong winds to the area. Wind gusts were measured to 67 mph. The strong winds downed trees and power lines. Utilities reported several thousand customers without power during the evening hours. Damage was reported in Portland, Barcelona, Bemus Point, Wellsville, Springwater, Carthage and Fort Drum. Specific wind measurements included: 67 mph at Fort Drum, 61 mph at Barcelona, and 58 mph at Wellsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 16, 6:49 AM EST, 31 minutes earlier.

Area forecast discussion, Apr 16, 6:49 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
749 AM EDT SAT APR 16 2011

.SYNOPSIS...
STRONG LOW PRESSURE WILL MOVE ACROSS THE LAKES TODAY...LIFTING INTO
ONTARIO TONIGHT. THIS WILL BRING A PERIOD OF GUSTY WINDS AND RAIN
TODAY. COLDER AIR WILL FILTER IN BEHIND THE LOW...BRINGING RAIN OR
POSSIBLY SNOW SHOWERS ON SUNDAY...AND VERY WINDY CONDITIONS. THE
UNSETTLED WEATHER WILL CONTINUE INTO EARLY NEXT WEEK WITH A
STALLED FRONTAL BOUNDARY DRAPED ACROSS THE OHIO VALLEY AND LOWER
LAKES BRINGING MORE RAIN TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THROUGH 730 AM...LIGHT RAIN HAS SPREAD INTO MUCH OF WESTERN NEW
YORK...WEST OF ROCHESTER. OVERALL...NOTE THE HRRR HAS A GOOD HANDLE ON
THIS. RADAR SUPPORTS HIGH RESOLUTION QPF FIELDS IN SHOWING
SIGNIFICANT DOWNSLOPING ON THE LAKE ERIE SHORELINE...WITH LESS
INTENSE RAINFALL. ALSO NOTE ENHANCEMENT ACROSS HIGHER TERRAIN IN
PENNSYLVANIA...WHICH MAY DIMINISH RAINFALL RATES AS WELL. EXPECT
THIS AREA OF STEADY RAIN TO EXPAND AND EVENTUALLY COVER THE ENTIRE
CWA BY THE END OF THE MORNING...THOUGH BREAKS SHOULD APPEAR
BETWEEN THIS AND A SECOND AREA OF RAIN AHEAD OF THE FRONT.

NOTED AN ERIE METAR REPORT WITH A GUST TO 50 MPH...WITH RADAR
SHOWING NOSE OF LOW LEVEL JET JUST ENTERING THE SOUTHERN TIER.
EXPECT GUSTS TO PICK UP IN AREAS PRONE TO A SE FLOW OVER THE NEXT
COUPLE HOURS. WILL SEE HOW WELL WINDS MIX DOWN NORTH OF
I-90...WHERE IT MAY BE A BIT MORE DIFFICULT...BUT CONTINUE TO HAVE
HIGH CONFIDENCE IN HIGHER TERRAIN IN THE SOUTHERN TIER...AND EAST
OF LAKE ONTARIO THIS AFTERNOON. HRRR PEAK GUST WIND FIELDS
OVERDONE...BUT INTERESTING TO LOOK AT. STRONGEST WINDS WILL SHIFT
FROM WESTERN SECTIONS MID TO LATE MORNING...TO EAST OF LAKE
ONTARIO BY LATE AFTERNOON.

PREVIOUS DISCUSSION...

A STRONG LOW LEVEL JET WILL CROSS THE REGION TODAY...BASICALLY
IMPACTING WESTERN NEW YORK THROUGH EARLY AFTERNOON....AND LOCATIONS
EAST OF LAKE ONTARIO THIS AFTERNOON INTO EVENING. WHILE NAM/GFS IN
AGREEMENT THAT WINDS ALOFT WILL INCREASE TO 80 KTS...MIXING WILL BE
AN ISSUE WITH THIS EVENT. CLIMATOLOGICALLY...A SE FLOW DOES NOT
TYPICALLY MIX WELL IN MOST OF THE CWA...WITH THE EXCEPTION OF THE
SOUTHERN TIER...AND EAST OF LAKE ONTARIO. BUFKIT MIXING PROFILES
BEAR THIS OUT. IN GENERAL...STAYED WITH HEADLINES IN PLACE...EXCEPT
UPGRADED ADVISORY TO A WARNING EAST OF LAKE ONTARIO...WHERE BUFKIT
FORECASTS WERE ACTUALLY MOST IMPRESSIVE. WILL MONITOR
CATTARAUGUS/ALLEGANY COUNTIES...WHERE HIGHER TERRAIN MAY ALSO PUSH
WARNING CRITERIA...BUT FOR NOW STAY WITH THE ADVISORY. ALL LOCATIONS
WILL SEE A PERIOD OF GUSTY WINDS TODAY.

OTHERWISE...PRECIPITATION SHIELD IS MOVING IN ON SCHEDULE.
NAM12/RGEM SUPPORT HRRR FORECAST...WHICH BRINGS RAIN IN FROM THE WEST
THIS MORNING WITH THE LEADING EDGE OF THE LOW LEVEL JET. THERE THEN
WILL LIKELY BE SOMEWHAT OF A BREAK (EITHER LIGHTER RAIN OR NONE AT
ALL) BEHIND THIS...THEN A LINE OF PERHAPS HEAVIER SHOWERS AHEAD OF
THE FRONTAL BOUNDARY THIS AFTERNOON. IN GENERAL...THIS COMES OUT TO
PERIOD OF RAIN...REFER TO GRIDS OR HRRR FOR MORE SPECIFICS. EXPECT
RAIN TO GENERALLY RUN BETWEEN .50 AND 1.00...WITH HEAVIER AMOUNTS
EXPECTED TO BE PRETTY MUCH EVERY WHERE BUT HERE...AS DOWNSLOPING
ROBS A PORTION OF OUR RAINFALL. THIS SHOULD LIMIT THE FLOOD
POTENTIAL...THOUGH THIS WILL HAVE TO BE MONITORED AS THE BLACK RIVER
IS RUNNING HIGH...AND IT WOULD NOT TAKE TOO MUCH MORE THAN IS IN THE
FORECAST TO CAUSE ISSUES. NO FLOOD HEADLINES.

TEMPERATURES WILL CONTINUE TO RISE ALONG THE I-90 CORRIDOR THROUGH
MID-MORNING AS SE WINDS MIX...BUT EVAPORATIVE COOLING FROM RAIN WILL
OFFSET THIS...AND KEEP HIGHS FROM BREAKING TOO MUCH ABOVE THE 50
DEGREE MARK.

FOR TONIGHT...AN OCCLUDED FRONT ASSOCIATED WITH OUR STRONG LAKES LOW
WILL CROSS THE REGION FROM WEST TO EAST DURING THE EVENING HOURS.
STEADY RAIN AND STRONG WINDS WILL LINGER EAST OF LAKE
ONTARIO...TAPERING OFF BY MIDNIGHT OR SO. AFTER THIS...INCREASING SW
WINDS UP LAKE ERIE WILL BRING IN COOLER AIR. PRECIPITATION WILL BE
SHOWERY IN NATURE...BUT AS COLD AIR WORKS IN...RAIN MAY MIX WITH
SNOW IN WESTERN PORTIONS AND ESPECIALLY ACROSS HIGHER TERRAIN.
EXPECT PRECIPITATION TO BE GENERALLY SPARSE IN WESTERN NEW YORK
THROUGH THE EARLY MORNING HOURS...BUT MAY SEE MORE PERSISTENT
SHOWERS DEVELOP TOWARD DAYBREAK AS AN UPPER TROF APPROACHES FROM THE
WEST.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
DURING SUNDAY...STRONG LOW PRESSURE SITUATED NORTH OF LAKE HURON
WILL LIFT NORTHEAST INTO CENTRAL QUEBEC. ANY LINGERING COLD FRONTAL
RAINS ACROSS THE NORTH COUNTRY SHOULD END FAIRLY QUICKLY DURING THE
MORNING...THOUGH INCREASING WRAPAROUND MOISTURE AND PROGRESSIVELY
COLDER AIR WORKING IN ALOFT SHOULD LEAD TO THE DEVELOPMENT OF SOME
ADDITIONAL DIURNALLY-DRIVEN SHOWER ACTIVITY ACROSS THE AREA. WHILE
MOST OF THIS WILL LIKELY REMAIN RATHER SCATTERED AND LIGHT IN
NATURE...AREAS EAST OF LAKE ONTARIO SHOULD SEE SOMEWHAT MORE
NUMEROUS ACTIVITY GIVEN THE PRESENCE OF DEEPER MOISTURE AND THE
UPSLOPE COMPONENT TO THE FLOW. AS FOR PTYPE...BOUNDARY LAYER
TEMPERATURES SHOULD GENERALLY BE WARM ENOUGH TO KEEP THE BULK OF ANY
POST FRONTAL SHOWERS IN THE FORM OF RAIN...THOUGH CANNOT RULE OUT
SOME WET SNOWFLAKES MIXING IN ACROSS THE HIGHER TERRAIN THROUGH
ABOUT MID MORNING. ANY SUCH SNOW WOULD BE UNLIKELY TO LEAD TO ANY
ACCUMULATIONS HOWEVER.

OF MUCH GREATER CONCERN DURING SUNDAY WILL BE THE WINDS. AS HAS BEEN
MENTIONED HERE OVER THE PAST FEW DAYS...A RATHER TIGHT PRESSURE
GRADIENT WILL BE IN PLACE ACROSS THE LOWER LAKES DURING SUNDAY...
WITH DECENT COLD AIR ADVECTION AND STRONG DAYTIME HEATING LEADING TO
EFFICIENT DOWNWARD MOMENTUM TRANSFER OF 45-55 KNOT WINDS FROM
925-850 MB. THIS WILL LEAD TO ANOTHER ROUND OF AT LEAST ADVISORY-
CRITERIA WINDS ACROSS VIRTUALLY ALL OF THE CWA...WITH WARNING
CRITERIA GUSTS LOOKING MORE LIKELY IN THE TYPICALLY FAVORED AREAS
FROM THE LAKE ERIE SHORE NORTHEASTWARD ACROSS THE NIAGARA FRONTIER
TO ROCHESTER...AND POSSIBLY ALSO EAST-NORTHEAST OF LAKE ONTARIO...

WITH WIND HEADLINES ALREADY IN PLACE FOR TODAY'S SOUTHEAST FLOW
EVENT...WILL GENERALLY ELECT TO HOLD OFF ON ANY ADDITIONAL WIND
FLAGS FOR SUNDAY...EXCEPT EAST AND NORTHEAST OF LAKE ERIE WHERE THE
THREAT FOR WARNING CRITERIA WINDS IS THE HIGHEST. WITHIN THIS LATTER
AREA...HAVE ENOUGH FORECAST CONFIDENCE IN WARNING-CRITERIA WIND
GUSTS TO ISSUE A 3RD PERIOD HIGH WIND WATCH. WHILE THIS WILL
INTRODUCE A DOUBLE HEADLINE...AT THIS TIME I AM NOT COMFORTABLE NOT
HIGHLIGHTING WHAT WILL LIKELY BE A MORE SIGNIFICANT EVENT THAT IS
NOW ONLY A LITTLE OVER 24 HOURS AWAY FROM STARTING.

DURING SUNDAY NIGHT...THE STRONG WINDS WILL GRADUALLY DIMINISH FROM
WEST TO EAST AS THE DEEP STORM SYSTEM LIFTS OUT INTO LABRADOR...
WHILE MOST OF THE SHOWERS ALSO END WITH THE LOSS OF HEATING AND
DIMINISHING MOISTURE. THE EXCEPTION TO THIS WILL BE EAST OF LAKE
ONTARIO...WHERE A WESTERLY FLOW OF -10C AIR CROSSING LAKE ONTARIO
MAY MAINTAIN A COMBINATION OF SOME LAKE EFFECT AND OROGRAPHICALLY-
DRIVEN SNOW SHOWERS. WILL MAINTAIN SOME HIGH CHANCE TO LOW LIKELY
POPS ACROSS THE NORTH COUNTRY TO COVER THIS POTENTIAL...WITH SOME
MINOR ACCUMULATIONS NOT OUT OF THE QUESTION.

ON MONDAY...THE NAM AND GFS NOW BOTH BUILD A RIDGE OF HIGH PRESSURE
INTO THE CENTRAL AND EASTERN LAKES...SHUNTING SUNDAY'S FRONTAL
BOUNDARY WELL SOUTH INTO THE OHIO VALLEY. THIS WOULD RESULT IN ANY
REMAINING PRECIP EAST OF LAKE ONTARIO ENDING DURING THE
MORNING...WITH A DRY DAY EXPECTED OTHERWISE. THE 00Z GEM GLOBAL AND
ECMWF SHOW A SIMILAR POSITION TO THE FRONT...BUT BRING RAIN
ASSOCIATED WITH A WEAK WAVE RUNNING ALONG THE BOUNDARY FURTHER NORTH
AND INTO OUR AREA...WHICH LOOKS TO BE AT LEAST SOMEWHAT OVERDONE.
WITH THIS IN MIND...WILL LEAN TOWARD A MORE OPTIMISTIC FORECAST AND
THE TREND TOWARD DRIER CONDITIONS THAT STARTED YESTERDAY...
INDICATING POPS IN THE SLIGHT CHANCE RANGE OR LESS MONDAY AFTERNOON.

MONDAY NIGHT...ALL MODELS ARE NOW IN GOOD AGREEMENT IN LIFTING THE
AFOREMENTIONED FRONTAL BOUNDARY TO OUR SOUTH BACK NORTHWARD AS
A WARM FRONT AS ANOTHER LOW PRESSURE SYSTEM DEVELOPS INTO THE
MISSISSIPPI VALLEY. DECENT WARM ADVECTIVE LIFT DEVELOPS ALONG AND
NORTH OF THE FRONT AS IT LIFTS NORTHWARD INTO OHIO/PA DURING THE
NIGHT...AND THIS SHOULD BRING A LIKELIHOOD OF SOME RAIN TO MOST
AREAS SOUTH OF LAKE ONTARIO BY LATE IN THE NIGHT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
UNSETTLED WEATHER WILL CONTINUE THROUGH MUCH OF NEXT WEEK AS A
BAROCLINIC ZONE REMAINS DRAPED FROM THE OHIO VALLEY TO THE NORTHEAST.

ON TUESDAY A WARM FRONT WILL SLOWLY LIFT ACROSS THE LOWER LAKES WITH
WARM ADVECTION/ISENTROPIC LIFT PROMOTING A LIKELIHOOD OF RAIN. THE
WARM FRONT WILL LIFT NORTH OF THE REGION TUESDAY NIGHT AND WEDNESDAY
MORNING. THIS WILL ALLOW A VERY WARM AIRMASS TO BUILD INTO THE LOWER
LAKES ON WEDNESDAY...WITH 850MB TEMPS SOARING TO +14C ON THE GFS AND
+12C ON THE ECMWF. SHOULD THESE TEMPS ALOFT VERIFY...HIGHS AT OR
ABOVE 70F CAN BE EXPECTED.

WEDNESDAY NIGHT ANOTHER MODERATELY STRONG LOW WILL MOVE THROUGH THE
CENTRAL LAKES WITH A STRONG COLD FRONT CROSSING THE REGION PRODUCING
ANOTHER ROUND OF SHOWERS AND GUSTY WINDS. COOLER AIR WILL THEN
FILTER INTO THE REGION THURSDAY THROUGH THE END OF THE WEEK WITH
TEMPS BACK DOWN TO A LITTLE BELOW AVERAGE...ALTHOUGH THE CHANCES OF
RAIN WILL ALSO DIMINISH TOWARD WEEKS END.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
A STRONG LOW LEVEL JET OF 80 KTS IS ENTERING FAR WESTERN NEW YORK
AT 12Z. THIS WILL IMPACT BUF/IAG/JHW/ROC THROUGH 18Z...AND ART
BETWEEN 18Z AND 00Z. WINDS WILL BE GUSTY IN NATURE...WITH AN
INCREASE EXPECTED DURING THE MORNING HOURS...THEN STRONGEST WINDS SHIFT
TO THE EAST THIS AFTERNOON.

ASSOCIATED PRECIPITATION WILL ALSO SPREAD INTO THE REGION FROM SW-
NE...THOUGH THIS SHOULD BE SLOW TO LOWER CIGS DUE TO THE STRONG
DOWNSLOPING SE FLOW. GENERALLY HEDGE ON OPTIMISTIC SIDE OF
GUIDANCE...BUT BRING MOST SITES DOWN TO MVFR IN RAIN AND CIGS WITH
THE PASSAGE OF THIS FEATURE. PRECIPITATION MAY ACTUALLY COME IN
TWO ROUNDS...ONE WITH THE LEADING EDGE OF THE JET...AND THE SECOND
WITH OR JUST AHEAD OF A FRONT AND SURFACE TROF. THIS SECOND ROUND
WILL LIKELY BRING BRIEF BUT HEAVIER RAINFALL...WITH IFR-MVFR
FLIGHT CONDITIONS.

WINDS WILL DIMINISH LATE AFTERNOON AND EVENING WITH THE EXIT OF
THE LLJ...WITH PRECIPITATION TAPERING OFF AS WELL. A BIT UNCERTAIN
IF CIGS WILL LINGER...AND AT WHAT LEVEL...BUT GENERALLY EXPECT A
BRIEF IMPROVEMENT TO MVFR-VFR AT MOST SITES IMMEDIATELY BEHIND THE
FRONT.

WINDS WILL PICK UP AGAIN AFTER 06Z...THIS TIME FROM THE SW. RAIN
OR SNOW SHOWERS ARE POSSIBLE...BUT SHOULD LARGELY BE LIGHT WITH
ONLY MODEST REDUCTIONS IN VSBY/CIGS.

OUTLOOK...
SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS. VERY WINDY.
MONDAY...VFR.
TUESDAY AND WEDNESDAY...AREAS OF MVFR WITH A CHANCE OF RAIN.

&&

.MARINE...
FOR TODAY...WINDS WILL BE GUSTY IN NATURE AS A STRONG LOW LEVEL JET
MOVES ACROSS. WHILE SUSTAINED WINDS WILL BE MUCH LESS...EXPECT GUSTS
TO 45 KTS ON LAKE ERIE...WITH GUSTS TO 30 KTS ON LAKE ONTARIO. THIS
WILL VARY BY LOCATION...WITH AN INCREASINGLY STABLE ENVIRONMENT
FURTHER OFFSHORE. SMALL CRAFT ADVISORIES UP ON ALL WATERS...EXCEPT A
SHORT LIVED GALE ON LAKE ERIE NEARSHORES.

WINDS WILL DIMINISH FROM WEST TO EAST THIS AFTERNOON INTO THIS
EVENING...WITH A BRIEF LULL ON THE WATERS. AS THE LOW LIFTS INTO
SOUTHERN ONTARIO...A STRONG SW FLOW WILL DEVELOP ON LAKE ERIE AND
INTO WESTERN PORTIONS OF LAKE ONTARIO. WITH COLDER AIR...AND WELL
ALIGNED WINDS...BETTER MIXING IS LIKELY. THIS WILL PRODUCE AT LEAST
SMALL CRAFT CONDITIONS ON MOST WATERS...WITH A GOOD CHANCE AT GALES
ON LAKE ERIE AND WESTERN PORTIONS OF LAKE ONTARIO. WITH GALES
ALREADY UP...HEADLINE THAT FOR NOW...BUT MAY NEED A GALE WATCH FOR
SUNDAY MORNING IN THE BRISK SW FLOW.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING UNTIL 11 PM EDT THIS EVENING FOR NYZ007-008.
     WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR NYZ004>006.
     WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR NYZ001>003-
     010>014-020-021.
     HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR
     NYZ001>003-010>012-019-020-085.
     HIGH WIND WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR NYZ019-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LEZ020.
         GALE WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON
         FOR LOZ030-042-043.
         SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
         LOZ044-045.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL
SHORT TERM...JJR
LONG TERM...HITCHCOCK/JJR
AVIATION...APFFEL
MARINE...APFFEL/TMA
Hazardous weather outlook, Apr 16, 4:52 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
552 AM EDT SAT APR 16 2011

NYZ019-085-171000-
CHAUTAUQUA-SOUTHERN ERIE-
552 AM EDT SAT APR 16 2011

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   HIGH WIND WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-171000-
JEFFERSON-LEWIS-
552 AM EDT SAT APR 16 2011

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG SOUTHWESTERLY WINDS WILL BE LIKELY ON SUNDAY...WITH GUSTS
LIKELY TO AT LEAST REACH ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010>012-020-171000-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-CATTARAUGUS-
552 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH WIND WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-171000-
WAYNE-NORTHERN CAYUGA-OSWEGO-
552 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG SOUTHWESTERLY WINDS WILL BE LIKELY ON SUNDAY...WITH GUSTS
LIKELY TO AT LEAST REACH ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ013-014-021-171000-
LIVINGSTON-ONTARIO-ALLEGANY-
552 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG SOUTHWESTERLY WINDS WILL BE LIKELY ON SUNDAY...WITH GUSTS
LIKELY TO AT LEAST REACH ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-171000-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
552 AM EDT SAT APR 16 2011

...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-042>045-062>065-SLZ022-024-171000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
552 AM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Chautauqua

When
April 16, 7:20 AM EST to 12:00 PM EST
Where
Chautauqua forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

High Wind, Allegany

When
April 16, 11:10 AM EST to 12:00 PM EST
Where
Allegany forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

High Wind, Livingston

When
April 16, 12:08 PM EST to 3:00 PM EST
Where
Livingston forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
April 16, 5:43 PM EST to 8:30 PM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304364, 304369, 304372, 304367.